Since the advent of TKIs in the late 1980s, and the US Food and Drug Administration approval of imatinib in 2001, a vast array of cutaneous manifestations have been described . The initial clinical trials of the first and second generation Bcr-Abl TKIs (imatinib, dasatinib, and nolitinib) reported high rates of cutaneous adverse events [1,2,3,4,5]; The most common include a keratosis pilaris-like rash, superficial edema, maculopapular rash, dyschromia, lichenoid reaction, psoriasiform eruption, and a hand-foot skin reaction [2, 3]. Recently, a newer broad-spectrum Bcr-Abl TKI has joined the battle against refractory disease.
Ponatinib is a third-generation TKI developed for drug-resistant chronic myelogenous leukemia and acute lymphoblastic leukemia. In addition to blocking the constitutively active Bcr-Abl tyrosine kinase implicated in the pathogenesis of chronic myelogenous leukemia, it also inhibits the activity of other kinases including fibroblast growth factor, FMS like tyrosine kinase-3, KIT, platelet-derived growth factor, vascular endothelial growth factor, and the SRC families . This broadened activity, while paramount for treatment-resistant cancers, may contribute to off-target effects in the skin. Dermatologic adverse events in both phase I and II clinical trials were similar in profile to those seen in first- and second- generation TKIs [7, 8]. Since ponatinib became commercially available in 2014, several reports of cutaneous adverse events have been described, all with relevant clinical and histological similarities. Notably, of those reports revealing clinical photos, a follicular rash coalescing into pink-orange plaques demonstrating islands of sparing was almost always seen. Furthermore, several cases described significant xerosis and pruritus. Histologically, the majority of skin biopsies revealed perifollicular fibrosis, hyperkeratosis with varying orthokeratosis and parakeratosis, and scant perivascular lymphocytic infiltrate [9–12].
Given the similarities in cutaneous eruptions, numerous authors have responded with congruous therapies. Clearance of lesions was achieved without interruption of TKI therapy in ten out of ten cases. Of these, only one patient required a dose reduction . Treatments included topical corticosteroids, keratolytics, retinoids, and antifungals. Systemic corticosteroids (20 mg prednisone, interval not specified) and retinoids (10 mg acitretin, four times daily) were each used in one patient, respectively. Our patient improved significantly on topical retinoids only within 3 weeks of therapy. While the pathogenesis behind retinoids as an effective therapy has not been completely elucidated, a few theories are proposed. First, topical retinoids have been shown to upregulate levels of heparin-binding epidermal growth factor-like growth factor in keratinocytes . Heparin-binding epidermal growth factor-like growth factor is associated with chemotherapeutic resistance . Thus, retinoids may cause local chemotherapeutic resistance in keratinocytes, reducing cutaneous effects. Additionally, all-trans retinoic acid derivatives help terminally differentiate epidermal cells . This may cause diminished uptake of drug therapy within keratinocytes, thereby protecting them from the effects of chemotherapy. Finally, given the similarity to PRP, known treatments such as retinoids, should be effective while continuing critical TKI therapy.